Appointment : I went to see my consultant... - PBC Foundation

PBC Foundation
8,064 members6,865 posts

Appointment

Vespa27
Vespa27

I went to see my consultant today. Prepared all my questions that I wanted answering. My appointment was 9.30, I was out for 9.45....he did not answer anytbing I asked him and when I mentioned the pain, and the headaches, he said that it was due to the high dose of steroids I was currently taking. I told him quite firmly that these started in October before I was put on the steroids and before I was admitted into hospital with a nasty flare. I explained that actually I had been unwell since July...I knew something was happening, I just didn't know when it would show itself. Hes taken me off the prednisolone thank goodness and he wouldn't discuss the mercaptopurin, which I hoped he would. I don't want to take them anymore, he said that the dose 50 mg is working...if this is the case, why have I had 4 flares in the last year and haveto take high dose steroids to bring things back into control. I now have to decide what my next move is and what my options are with regards to changing the mercaptopurin.....or in fact dropp6tje medication altogether x good night everyone xx

16 Replies
oldestnewest

Hi there

Was thinking have you got pbc and Aih overlap that's why you taking steroids and the other drug.

Vespa27
Vespa27
in reply to kimphoebe

Yes unfortunately I have both x

I hope you are tapering off the prednisolone.

Vespa27
Vespa27
in reply to mtrafter

Tapering as instructed xxx

Hidden
Hidden

That sounds like a very frustrating experience with your consultant. I've had similar. It can leave us feeling hopeless, helpless, scared then angry. All of this makes it worse for us just when we needed reassurance and guidance.

Can I just say don't let the issues here get confused and end up making a self-prescribing decision that may cause you harm in the long run?

It sounds like you had a doctor overwhelmed with too little time to deal with too many patients with complex needs. You were dismissed without your concerns being considered.

You need to have those concerns considered by a specialist. If you phone PBC Foundation they will certainly help make the situation clearer for you than I can hope to so you will find a plan and way forward that works for you. Be kind to yourself. x

Vespa27
Vespa27
in reply to Hidden

Thank you for your reply I am going to see my gp on Monday..and we will discuss my concerns and options. I may also ring pbc xxx

Hidden
Hidden
in reply to Vespa27

It's more than my pleasure to reply, it helps us all when one of us shares a really tough time they are having, so I thank you for sharing.

You say ' I may also ring PBCF..' well there's been a few nearly unbearable times in my life that I haven't used a "life line" in case it let me down and then I'd have no hope. I can promise you from personal experience, as I'm sure can a lot of others here, a phone call to PBCF won't let you down. It will lift you right up. The person who answered phone to me, Alan, was so caring I felt much better straight away. It was a couple of days before Collette was able to phone me back. And then she gave me all the time I needed. It wasn't just a boost of moral, it was guidance that put me in a better, informed place, energised to move forward with a plan, my plan, and confidence that, whatever the odds, we are still in charge of ourselves. You may not know just now if they can and will help you.They can though and they will.xx

have you got pbc or something else???

never heard of metac... drug and ive been onmeds for pbc for 20years????

also flare ups... is there another condition going on or are you sure if diagnosis...

head aches are not necessarily a frequent symptom of pbc...

i think you should ring consultants sec with questions or speak to gp...

good luck, cazer

Vespa27
Vespa27
in reply to cazer

I have AIH PBC overlap also hashimotos. Usually the medication used for AIH is azathioprin but I am allergic to it. Mercaptopurin is my doctors answer to treat the AIH part of my condition.

cazer
cazer
in reply to Vespa27

ah... that makes more sense now... oh dear.. you've got a lot going on...

sounds like it's the hashi and aih giving the most pain.

my neighbour had aih and although had fatigue like me... suffered a lot of headaches.

push on for those answers... can you see a different consultant at the same clinic...good luck... wishing you get better answers. xx

So sorry you are disappointed but my guess is he doesnt know. This is a weird condition and there is much not known. We often have different symptoms eg some itch badly, some dont, and we often have other autoimmune conditions giving off different symptoms and thats before you factor in the stress of living with this isolating condition which brings it's own symptoms. I have been given incorrect answers to my questions when it would have been better if nothing has been said. I believe we have to learn to live with uncertainty and hope research comes up with some answers. Big hug. Diane

Vespa27
Vespa27
in reply to liver-bird

Thank you Diane. I agree we have to hope something comes up for us soon in terms of new treatment that works. In the mean time, we have to cope and live our lives with this condition or conditions. Xx take care Allie.

Sounds as if you need to seek a second opinion where are you in the world? If you are in the UK you have a right to see a doctor/specialist if you are not happy with the one you have. Why are you needing Mercaptopurine! You could also seek advice from PBC foundation or British Liver Trust set down your questions this condition is a minefield as it is without being led astray. Good luck do your research and don’t be fobbed off. Take care

Vespa27
Vespa27
in reply to Biddyb

Thank you x

Hidden
Hidden

Hi vespa27,

Dont stop taking your meds without speaking to doctor !.

Steroids are horrible to take, left me very anxious with panic attacks. I woukd speak to gp about your concerns. I was like that last year/end of previous year with lots of flares. It settled down although think I'm starting one, was at docs fir bloods Wednesday and the phoned Thursday to go get more taken. I take azathiprine though, which at begging of course was giving me a funny rash. I do feel sick on it alot but then i suffered with bad nausea before starting.

Hope you get some help from gp

Take care

Ang xx

I am reading old emails and need to ask what u meant in this one saying flare ups. I call my flare ups when im bed bound tired.. what happens to you?

You may also like...